Please use this identifier to cite or link to this item:
Title: The problem of minimal resistance for functions and domains
Author: Plakhov, Alexander
Keywords: Newton’s problem of least resistance
Shape optimization
Kakeya problem
Issue Date: 2014
Publisher: Society for Industrial and Applied Mathematics
Abstract: Here we solve the problem posed by Comte and Lachand-Robert in [SIAM J. Math. Anal., 34 (2002), pp. 101–120]. Take a bounded domain Ω ⊂ R2 and a piecewise smooth nonpositive function u : ¯Ω → R vanishing on ∂Ω. Consider a flow of point particles falling vertically down and reflected elastically from the graph of u. It is assumed that each particle is reflected no more than once (no multiple reflections are allowed); then the resistance of the graph to the flow is expressed as R(u; Ω) = 1 |Ω| Ω(1 + |∇u(x)|2)−1dx. We need to find infΩ,u R(u;Ω). One can easily see that |∇u(x)| < 1 for all regular x ∈ Ω, and therefore one always has R(u; Ω) > 1/2. We prove that the infimum of R is exactly 1/2. This result is somewhat paradoxical, and the proof is inspired by, and partly similar to, the paradoxical solution given by Besicovitch to the Kakeya problem [Amer. Math. Monthly, 70 (1963), pp. 697–706].
Peer review: yes
DOI: 10.1137/130938104
ISSN: 0036-1410
Appears in Collections:CIDMA - Artigos
OGTCG - Artigos

Files in This Item:
File Description SizeFormat 
ResistFunctions6.pdfDocumento principal301.51 kBAdobe PDFView/Open

Formato BibTex MendeleyEndnote Degois 

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.